New York, 2003

Heavy Snow in New York, February 5, 2003

February 5, 2003 · NWS BGM · 1 event in 1 county or zone

An arctic front crossed central New York midday on the 4th. This changed the rain to snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An arctic front crossed central New York midday on the 4th. This changed the rain to snow. Snow accumulations were an inch or less with the front. This front ushered in much colder air causing lake effect snow to start that evening. An intense band of lake effect snow moved south into northern Oneida County between 9 and 11 PM on the 4th. The band moved slowly south out of northern Oneida County by 10 AM. Widespread snowfall amounts were mostly 6 to 12 inches with a few higher amounts. Snowfall rates were 1 to 2 inches per hour. Strong winds caused blowing and drifting snow with zero visibility. Several accidents with injuries were reported. The weight of the rain and snow, from this and previous storms, combined with the winds to collapse several structures. On the 4th, a barn collapsed in the town of Western trapping 5 Holstein cows. Also on the 4th, a man was killed clearing ice off a building's eaves in Westernville. A chunk of ice from the roof fell 10 feet onto the man, who was standing on the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 5, 3:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 5, 3:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 AM EST WED FEB 5 2003

TODAY..WINDS ARE STILL BLOWING PRETTY GOOD WITH GUSTS BETWEEN 35-45
MPH...BUT HAVE DIMINISHED FROM EARLIER WHEN GUSTS REACHED 45-50
MPH ACROSS CENTRAL NY...WITH A PEAK GUST OF 52 MPH AT SYRACUSE. WINDS
SHOULD CONTINUE TO GRADUALLY DIMINISH DURING THE DAY.

THE LAKE BAND OFF ONTARIO IS LOOKING IMPRESSIVE AND IS SLOWLY MOVING
SOUTH. BUKFIT SOUNDINGS SEEM TO HAVE A GOOD HANDLE ON THE
SITUATION...WITH THE BAND DROPPING TO BETWEEN SYRACUSE AND UTICA
EARLY THIS MORNING AND REMAINING THERE THROUGH THE DAY. THE
INVERSION LOWERS FROM 800MB TO 850MB TODAY AND THE SOUNDING DRIES
OUT AT MID LEVELS...SO THE SNOWFALL RATES SHOULDNT BE AS HIGH AS
THE 2-3 PER HOUR RATES CURRENTLY OBSERVED. WILL STICK WITH THE
ADVISORY...BUT WILL UP AMOUNTS TO 3-6. ELSEWHERE...LAKE ERIE BANDS
WILL CONTINUE TO AFFECT MOST OF CENTRAL NY AND THE NRN TIER OF PA...
UNTIL LATER THIS AFTERNOON WHEN DIMINISHING WINDS WILL LIMIT THE
EASTWARD EXTENT OF THE SNOWBANDS. WILL GO WITH LIKELY POPS FOR
THOSE ZONES AND MENTION LOCALIZED ACCUMULATIONS UP TO 2 INCHES.
WILL PUT SCT POPS FOR THE WYOMING VALLEY...POCONOS...AND SULLIVAN
COUNTY NY.

TONIGHT..BUFKIT SHOWS THE ONTARIO SNOWBAND REMAINING OVER ONONDAGA...
MADISON AND SRN ONEIDA COUNTIES EARLY THIS EVENING...WITH THE BAND
LIFTING NORTH TO AFFECT NRN ONEIDA COUNTY OVERNIGHT. BUFKIT SHOWS
WARMING IN THE LOW LEVELS OVERNIGHT...BUT ONTARIO BANDS HAVE KEPT
GOING IN SIMILAR SITUATIONS EARLIER THIS WINTER...WHEN IT LOOKED
LIKE THEY SHOULD HAVE STOPPED...SO WILL GO WITH LIKELY POPS FOR NRN
ONEIDA COUNTY AND MENTION 2-4 ACCUMULATION. OUTSIDE OF THE
SNOWBANDS SKIES SHOULD BE PARTLY CLOUDY...AND WITH A HIGH PRESSURE
RIDGE MOVING OVER THE AREA THINK THE DEEPER VALLEYS WILL DECOUPLE...
SO WILL PUT A WIDE SPREAD IN ZONES AND UNDERCUT MOS BY AROUND 5
DEGS.

THURSDAY AND THU NIGHT..SHORTWAVE ENERGY IN THE SW FLOW ALOFT WILL
SPREAD MOISTURE AND A CHANCE OF SNOW OVER THE AREA. THE BEST CHANCE
AT SEEING ACCUMULATING SNOW WILL BE OVER SRN ZONES. THE ETA/GFS
DEVELOP A WAVE OF LOW PRESSURE THAT TRACKS ALONG THE GULF COAST...
THEN UP TO CAPE HATTERAS...BUT WITH A FLAT UPPER PATTERN THE BULK OF
THIS PRECIP SHOULD REMAIN WELL TO OUR SOUTH.

EXTENDED (FRI-TUE)..THE AMPLIFIED +PNA PATTERN CONTINUES WITH A
CLIPPER SYSTEM ON SUNDAY USHERING IN ANOTHER BLAST OF ARCTIC AIR.
BY THE MIDDLE OF NEXT WEEK THE GFS INDICATES 850MB TEMPS OF -25C TO
-30C...WHICH WOULD EQUAL OR EXCEED THE COLDEST AIR WEVE SEEN SO FAR
THIS WINTER SEASON.

WORK ZONES OUT. ZONES BY 400 AM.

.BGM...LAKE EFFECT SNOW ADVISORY TODAY FOR SRN ONEIDA...MADISON AND
       ONONDAGA COUNTIES.

VAN AUSDALL
Hazardous weather outlook, Feb 5, 4:15 AM EST, 45 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 AM EST WED FEB 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A LAKE ONTARIO SNOWBAND WILL MOVE SOUTH TO BETWEEN SYRACUSE AND UTICA
EARLY THIS MORNING. THE SNOWBAND WILL REMAIN THERE UNTIL THIS EVENING
WHEN IT WILL LIFT INTO NRN ONEIDA COUNTY. SNOWFALL AMOUNTS OF 3-6
ARE POSSIBLE TODAY ACROSS ONONDAGA...MADISON AND SRN ONEIDA
COUNTIES. 2-4 OF SNOW IS POSSIBLE TONIGHT OVER NRN ONEIDA COUNTY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oneida

When
February 5, 5:00 AM EST to 10:00 AM EST
Where
Northern Oneida forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343619.